Hypotonic-hyporesponsive episodes following pertussis vaccination: a cause for concern?
Drug Saf. 2002;25(2):85-90. PMID: 11888351
University Department of Paediatrics, and Immunisation Coordination Unit, Adelaide, Australia. firstname.lastname@example.org
Vaccine safety has become a major community concern and of particular importance for parents, vaccine recipients and vaccine providers. A hypotonic-hyporesponsive episode (HHE) is a sudden and unexpected episode of loss of tone, unresponsiveness and colour change which uncommonly affects infants and children after vaccination. Although any vaccine may be associated with this adverse event, HHE usually follows administration of a pertussis containing vaccine. There has been renewed interest in this adverse event in the light of community concerns regarding vaccine safety. The focus of this interest has been to formulate an acceptable case definition, to document possible risk factors and to better define the outcome of HHE. In addition, studies have documented the outcome of revaccination of children who have had an HHE. Although much remains to be learnt about HHE it would appear that there are no long-term sequelae and that children who have had an HHE can be revaccinated. Parents should be provided with the available information such that they can make an assessment of the risks and benefits of pertussis vaccination. The benefits of pertussis vaccination still outweigh the risk and universal childhood pertussis vaccination should continue to be advocated.